Prescription drugs may trigger weight gain. This is especially frustrating news if you try to balance sensible eating with exercise for weight control. Obesity experts are frustrated too. At a time in our society when obesity has become a health hazard, doctors are coping with medication-related weight gain, adding to their challenge in patient care. The drugs range from pills that are prescribed for physical disorders to mental disorders.
Here are four types of drugs to watch out for that my cause weight gain. Knowing the types of prescription drugs that cause weight gain is more than half the battle. You can in turn ask your doctor the right questions so that you can avoid further health problems down the line.1. Steroids
Steroids such as Prednisone may cause weight gain, as steroids affect the metabolism. You feel hungrier than you usually feel and you tend to eat more as a result. The weight gain is especially stressful because it may settle in unwelcome places such as your abdomen, face, and the back of your neck. Weight gain varies from patient to patient. Stories of weight gain range widely, from a few pounds to serious amounts of added weight.2. Drugs for Mental Health
Antidepressants and antipsychotic drugs result in weight gain. Drug experts say this is a problem often seen in the older-generation drugs. Tofranil and Elavil are two of the older generation drugs that may cause weight gain. Doctors have varied opinions as to why these drugs trigger weight gain, and how much of a gain can be expected. The links are not yet clear.
Since some patients report they are not eating any more than usual but still gaining weight, doctors suspect their metabolism is affected by their medication. Calories are burned more slowly. More fat is being stored. Other patients, however, report they have a bigger appetite. Each person's interaction with weight gain caused by prescription drugs seems to differ.
Generally speaking, about 1/4 of people who are taking antidepressants gain weight as a result. Paxil and Zoloft are two of the drugs commonly mentioned in this regard. Weight gain may not be sudden but gradual, over weeks and even months.3. Beta Blockers
Beta blockers, which are prescribed for hypertension, may bring on fatigue. You may be less eager to be active as a result. Another side effect is water retention. Moderate amounts of weight gain have been observed with some of these beta blockers. The newer beta blockers may not be as much of a problem. Doctors are not yet sure why some beta blockers trigger weight gain, but suspect they slow down your metabolism.
No matter what type of prescription drug that you take, make note of any weight changes that you experience. Tell your doctor. Ask if it may be advisable to switch to another drug or to take a lower dose. Most important, don't stop taking the drug without asking the doctor first.